Alert archive / Kansas / Flash Flood Warnings in 2002

Flash Flood Warning 49, NWS Springfield, MO

June 12, 2002Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at Jun 12, 2002, 10:39 AM CDT for Crawford County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2002, 10:39 AM CDT (15:39 UTC)
Expired
Jun 12, 2002, 4:30 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Crawford County, KS

The radar

The Springfield radar (KSGF), 129 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-117 m²/s²
0-3 km storm-relative helicity
-73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 121539
FFWSGF
KSC037-122130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1038 AM CDT WED JUN 12 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS

* UNTIL 430 PM CDT

* AT 1033 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE        
  WARNED AREA. RADAR ESTIMATED RAINFALL RATES HAVE EXCEEDED 1.25    
  INCHES PER HOUR OVER THE LAST 1 TO 2 HOURS OVER WESTERN SECTIONS   
  OF THE COUNTY. THIS IS ON TOP OF ADDTIONAL HEAVY RAINFALL          
  THAT OCCURRED LAST NIGHT. RADAR INDICATES THAT OVER 3.5 INCHES OF  
  RAIN HAS OCCURRED SINCE LAST NIGHT OVER NORTHWEST SECTIONS OF      
  CRAWFORD COUNTY.

* SLOW MOVING THUNDERSTORMS WILL CONTINUE TO PRODUCE MODERATE TO     
  HEAVY RAINFALL THROUGH NOON WITH AN ADDITIONAL 1 TO 1.5 INCHES OF  
  RAIN POSSIBLE. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3767 9463 3734 9463 3734 9507 3766 9509

DSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 2:53 AM CDT, 7 hours 46 minutes earlier.

Area forecast discussion, Jun 12, 2:53 AM CDT, 7 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
253 AM CDT WED JUN 12 2002

1ST THRU 3RD PERIODS FORECAST CONCERNS...POPS/TEMPS.
REST OF FORECAST....TEMPS.

NO FFA DUE TO UNCERTAINTY IN PCPN AMOUNTS WITH MODELS...RAIN HEAVY
AT TIMES WORDING WILL BE INCLUDED IN NWRN ZONES FOR THIS MORNING AND
AGAIN TONIGHT FOR ALL CWA.

RADAR SHOWS BAND OF MODERATE/HEAVY RAIN OVER NWRN ZONES PUSHING
SLOWLY TO SE.  BASED ON RADAR TRENDS...BEGINNING TO WONDER IF PCPN
WILL MAKE IT TO OUR SERN ZONES.  LOW LEVEL WINDS ARE 20/30 KNOTS
FROM SW WHILE 5H WINDS ARE SHOWING DIFFLUENCE FLOW OVER ARKANSAS AND
OHIO VALLEY BUT IN OUR AREA 5H IS CONFLUENCE FLOW.  THUS CONTINUING
PCPN IS BEGINNING TO LOOK SHAKY ATTM.

MODELS ARE NOT MUCH HELP WITH LOTS OF CONVECTIVE FEEDBACK OF QPF
FIELDS AND PLACEMENT OF PCPN.  ETA MOS HAS LOW 80S WITH POPS 30/40S IN
SGF WHILE AVN UPPER 80S AND POPS IN THE TEEN FOR TODAY.

SO WHAT TO DO...WILL MENTION MORNING SHRA/TSRA IN NWRN ZONES FROM SW
MO/SE KS TO ROLLA AREA (POP 60)...TO 50 POP IN EXTREME SE ZONES
AROUND UNO AND NOT MENTION ANY TIMING WORDING.  FOR THIS AFTERNOON
WILL GO WITH 50 POPS EVERYWHERE.  FOR TONIGHT BROADBRUSH 60 POPS FOR
ALL OF CWA. WITH SO MUCH UNCERTAINTY IN MODELS ATTM WILL JUST
BROADBRUSH THURSDAY WITH 50 POPS...NO FANCY WORDING AS FRONT
COULD HANG UP OVER SRN MO/NRN ARK.

WILL KEEP EXTENDED DRY...NEW MRF DATA SHOWS PCPN MAYBE MONDAY BUT
WILL NOT BITE ON ATTM...TOO FAR OUT.

ISC GRIDS HAVE BEEN SENT.

.SGF...
MO...NONE.
KS...NONE.

SS

In the hours before

Special weather statement, Jun 12, 6:00 AM CDT, 4 hours 39 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT WED JUN 12 2002

* EXPECTED WEATHER HAZARDS...

LARGE HAIL...DAMAGING WINDS AND LOCALIZED HEAVY RAIN.

* AREAS AFFECTED AND TIMING...

ENTIRE AREA THIS AFTERNOON AND TONIGHT.

* DISCUSSION...

AN UNSTABLE AIRMASS...UPPER LEVEL DISTURBANCES...AND A SLOW MOVING
COLD FRONT WILL COMBINED TOGETHER TO PRODUCE SHOWERS AND
THUNDERSTORMS...WITH SOME STORMS REACHING SEVERE LIMITS.

* SPOTTER ACTIVATION OUTLOOK...

MAYBE NEEDED THIS AFTERNOON AND TONIGHT ANYWHERE ACROSS THE AREA.

* EXTENDED OUTLOOK THROUGH TUESDAY...

THE COLD FRONT WILL PUSH THROUGH THE AREA ON THURSDAY WITH A CHANCE
OF SHOWERS AND THUNDERSTORMS. THUNDERSTORMS COULD BE SEVERE SOUTH OF
INTERSTATE 44.

OTHERWISE NO SEVERE WEATHER EXPECTED FRIDAY THROUGH TUESDAY.

SS

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

Nearby

Flash Flood Warnings in Kansas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.